Alabama, 2020

Damaging Wind in Alabama, February 6, 2020

February 6, 2020 · NWS MOB · 1 event in 1 county or zone

A line of thunderstorms ahead of a cold front moved across the area and produced high winds which caused some damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms ahead of a cold front moved across the area and produced high winds which caused some damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 5, 11:49 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 5, 11:49 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1149 PM CST Wed Feb 5 2020

.NEAR TERM /Now Through Thursday night/...Thunderstorms will
continue to increase in coverage to our west and move eastward as
an upper trough to our west moves east and takes on a neutral to
negative tilt. As upper level height falls spread over
the area this morning, along with an intensifying low level jet,
thunderstorms will again spread into the area. Some of these
storms could become severe. Instability and shear profiles will
continue to favor the potential of severe storms this morning as a
squall line is expected to develop ahead of the eastward moving
cold front. The main threat will likely be straight line winds
along with isolated tornadoes if storms are able to develop ahead
of the main line. Heavy rainfall will also continue to be a threat
and a Flash Flood Watch remains in effect. A Wind Advisory
remains in effect for coastal areas due to the strong onshore
flow.

The cold front and associated squall line will move east of the
area by late this afternoon. Overcast skies and a few lingering
showers will linger into this evening until the upper trough moves
east of the area late tonight.

Temps today will begin to drop over the western half of the area
due to early frontal timing, with highs ranging from around 70
east of I-65 to low 60s west of I-65. Lows tonight will be much
colder in the wake of the front, dipping to the mid 30s and low
40s.

&&

.AVIATION...
06Z issuance...IFR to MVFR conditions will prevail through much of
the period. Gusty south to southwest winds of 15 to 20 knots with
higher gusts will continue through Thursday morning. A squall
line moves through the area from west to east Thursday morning
and afternoon, with winds shifting to westerly and precip ending
in its wake. Patchy fog, possibly dense at times, remains possible
along the coast through tonight before clearing up after the
frontal passage on Thursday. /13

&&

.PREV DISCUSSION... /issued 1005 PM CST Wed Feb 5 2020/

EXTENDED TERM /Sunday Through Wednesday/...An upper trof with a
strong positive tilt extending from the western states into the
north central states cuts off an upper low near southern
California by Monday while the portion of the upper trof over the
north central states takes on a more meridional orientation. An
associated surface low which formed earlier over the northern
Plains moves off across the Great Lakes through Sunday night and
brings a cold front eastward to extend from the Ohio River valley
to eastern Texas. The north central states upper trof is expected
to advance across the interior eastern states later in the period,
although there are timing uncertainties as to whether this occurs
on Tuesday or Tuesday night. The frontal boundary meanwhile is
expected to advance slowly southeastward, moving through much of the
forecast area to near the coast sometime between Monday night and
Tuesday. The frontal boundary returns northward as a warm front
between Tuesday night into Wednesday as a surface low develops
over the Plains. After dry conditions on Sunday, this pattern will
support chance to likely pops each following day, with the higher
pops mainly over interior areas. There may also be a potential for
heavy rain with this pattern, but this will depend on the eventual
movement and position of the frontal boundary, along with
sufficient forcing. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday afternoon for ALZ052>060-
     261>266.

     Wind Advisory until 10 AM CST Thursday for ALZ055>060-261>266.

     High Rip Current Risk through Friday evening for ALZ265-266.

     High Surf Advisory until 6 AM CST Friday for ALZ265-266.

FL...Flash Flood Watch through Thursday afternoon for FLZ201>206.

     Wind Advisory until 10 AM CST Thursday for FLZ201>206.

     High Rip Current Risk through Friday evening for FLZ202-204-206.

     High Surf Advisory until 6 AM CST Friday for FLZ202-204-206.

MS...Flash Flood Watch through Thursday afternoon for MSZ078-079.

GM...Small Craft Advisory until 3 PM CST Thursday for GMZ650-655-670-
     675.

     Gale Warning from 3 PM Thursday to 6 AM CST Friday for GMZ650-
     655-670-675.

     Dense Fog Advisory until 9 AM CST Thursday for GMZ630>636.

     Small Craft Advisory until 6 AM CST Friday for GMZ630>636.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 5, 5:08 AM CST, 22 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
508 AM CST Wed Feb 5 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-061115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
508 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle.

A Flash Flood Watch is in effect for portions of southeast
Mississippi, portions of southwest Alabama, south central
Alabama, the western Florida panhandle beginning 3:00 PM CST
Wednesday until 6:00 PM CST Thursday.

A High Surf Advisory is in effect for coastal portions of Alabama
and the western Florida panhandle beginning 9:00 PM CST Wednesday
until 6:00 AM CST Friday.

Heavy rainfall is likely Wednesday and Thursday, with several rounds
of training showers and thunderstorms expected to bring rainfall
amounts of 2 to 4 inches area-wide, with local amounts of 6 inches
or more possible. Severe storms with damaging winds are also expected,
along with the potential for tornadoes, mainly from late Wednesday
afternoon through Thursday morning.

Areas of dense fog will be possible tonight, especially along the
coast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle until 12:00 AM CST
Saturday.

A Flash Flood Watch is in effect for portions of southeast
Mississippi, portions of southwest Alabama, south central
Alabama, the western Florida panhandle beginning 3:00 PM CST
Wednesday until 6:00 PM CST Thursday.

A High Surf Advisory is in effect for coastal portions of Alabama
and the western Florida panhandle beginning 9:00 PM CST Wednesday
until 6:00 AM CST Friday.

.SPOTTER INFORMATION STATEMENT...

Please go to weather.gov/mob for additional information.

Activation of SkyWarn severe spotter networks may be required
through Tuesday.

GMZ630>636-650-655-670-675-061115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
508 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect for the coastal waters from
Pensacola FL to Pascagoula MS out 20 NM, the coastal waters from
the Okaloosa/Walton county line FL to Pensacola FL out 20 NM,
Mobile Bay, Mississippi Sound and western Florida bay waters.

A Small Craft Advisory is in effect for Mobile Bay, Mississippi
Sound and western Florida bay waters beginning 6:00 PM CST
Wednesday.

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm beginning 6:00 PM CST Wednesday.

A Gale Watch is in effect for the Alabama and western Florida
waters out 60 nm beginning 3:00 PM CST Thursday.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A Dense Fog Advisory is in effect for the coastal waters from
Pensacola FL to Pascagoula MS out 20 NM, the coastal waters from
the Okaloosa/Walton county line FL to Pensacola FL out 20 NM,
Mobile Bay, Mississippi Sound and western Florida bay waters
until 12:00 PM CST Wednesday.

A Small Craft Advisory is in effect for Mobile Bay, Mississippi
Sound and western Florida bay waters beginning 6:00 PM CST
Wednesday until 6:00 AM CST Friday.

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm beginning 6:00 PM CST Wednesday until
3:00 PM CST Thursday.

A Gale Watch is in effect for the Alabama and western Florida
waters out 60 nm beginning 3:00 PM CST Thursday until 6:00 AM CST
Friday.

In the hours before

Special weather statement, Feb 6, 12:00 AM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
1200 AM CST Thu Feb 6 2020

ALZ057-058-060-060645-
Butler AL-Covington AL-Crenshaw AL-
1200 AM CST Thu Feb 6 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER...CRENSHAW AND NORTHERN COVINGTON COUNTIES UNTIL
1245 AM CST...

At 1200 AM CST, the strong thunderstorm was located over River Falls,
or 4 miles west of Andalusia, moving northeast at 50 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, Luverne, Brantley, River Falls, Red Level, Rutledge,
Dozier, Heath, Gantt, Glenwood, Petrey and Highland Home.

LAT...LON 3153 8620 3145 8619 3138 8630 3126 8656
      3136 8664 3197 8631 3188 8618 3179 8620
      3179 8615 3166 8615 3162 8618 3162 8615
      3154 8614
TIME...MOT...LOC 0600Z 216DEG 45KT 3131 8655
Special weather statement, Feb 6, 3:26 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
326 AM CST Thu Feb 6 2020

ALZ052>054-061015-
Wilcox AL-Clarke AL-Washington AL-
326 AM CST Thu Feb 6 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL WASHINGTON...NORTHERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES
UNTIL 415 AM CST...

At 326 AM CST, the strong thunderstorm was located 6 miles north of
Saint Stephens, or 13 miles northwest of Jackson, moving northeast at
50 mph.

Wind gusts of 45 to 55 mph will be possible with this storm. Weak
rotation is also indicated with this storm.

Locations impacted include...
Thomasville, Pine Hill, Fulton and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 500 AM CST for south central
and southwestern Alabama.

LAT...LON 3197 8744 3155 8806 3164 8817 3170 8813
      3170 8809 3174 8810 3199 8791 3199 8767
      3200 8766 3200 8763 3202 8762
TIME...MOT...LOC 0926Z 224DEG 45KT 3164 8808

The radar

The Mobile radar (KMOB), 141 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
February 6, 3:55 AM CST to 3:57 AM CST
Where
Clarke County, Tallahatta Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.900, -87.820

High winds damaged a roof on a home on Tallahatta Springs Road near Huggins Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878777.